The laboratory of the German Armed Forces found traces of poison from the Novichok toxin group in the body of Alexei Navalny. "At the request of the Charite University Hospital in Berlin, a special laboratory of the Bundeswehr conducted a toxicological study of Alexey Navalny's samples. An undoubted indication of the chemical nerve agent of the Novichok group has been established," reads the official statement issued on Wednesday by the German government.
Chancellor Angela Merkel discussed the next steps with Finance Minister Olaf Scholz, Foreign Minister Heiko Maas and Interior Minister Horst Seehofer, Justice Minister Cristine Lambrecht, Defense Minister Annegret Kramp-Karrenbauer and Chief of Staff Helge Braun.
"The fact that Alexei Navalny was the victim of an attack with a chemical nerve agent in Russia is a blatant event. The German Federal Government condemns the attack. The Russian government should explain this incident," the statement reads.
Germany intends to inform its EU and NATO partners about the results of the investigation and will discuss the response to the actions of the Russian authorities. The Organization for the Prohibition of Chemical Weapons (OPCW) will also be notified.
The Russian law enforcement agencies still see no grounds for initiating a criminal case in connection with the incident with Navalny, a source in the security forces told Interfax on Wednesday.
The Russian Prosecutor General's Office has asked the German Federal Ministry of Justice and Consumer Protection for information on Navalny’s medical treatment and whether the condition of the opposition leader deteriorated after arriving at the German hospital, the source said.
In Russia, Navalny’s test results were checked by several laboratories, and none of them found "any poisonous substances," the source told Interfax, adding: "We trust these conclusions."
One of Novichok developers Vladimir Ugleov said that it is possible that a substance from Novichok group was used to poison Alexei Navalny after the German laboratory came to this conclusion. "So it was mixed up with something, because the dynamics of toxicological damage are completely distorted," he told Open Media.
"With the A-234 (Novichok) the picture is completely different. The first signs are muscular twitching, sweating, convulsions. And here we have an immediate coma. Perhaps they added to it some kind of nerve-paralytic antagonists (organophosphorus compounds) to conceal the substance, which most likely struck earlier," the scientist stressed.
Information about the "poisoning" of the Navalny "Novice" has not been proven, said Vladimir Kozhin, the first deputy chairman of the Russian Federation Council committee. He added that it was "out of the realm of fiction and conspiracy theories."